Can you get high on Ativan?

Yes, Ativan can get you high. More on the habit-forming properties of Ativan here, including Ativan effects on the central nervous system and adverse effects of taking Ativan.

3
minute read

Yes. Ativan, like many anti-anxiety medications or sleeping pills that are addictive, can get you high when used in larger doses than normal.

However, Ativan is well-known for its addictive and habit-forming potential, so getting high on Ativan can be harmful. Like any prescription drug, when taken in larger doses than prescribed, Ativan can have adverse effects which may even be dangerous. More here on how Ativan affects your body, as well as addictive properties of Ativan. As always, we invite your questions about Ativan use at the end.

Ativan chemistry and use

Ativan contains the drug lorazepam, a benzodiazepine medication. Ativan is mainly prescribed to help reduce anxiety. Ativan may also be prescribed to treat severe seizures, insomnia, and muscle spasms. Because lorazepam is addictive, Ativan is prescribed over short-term periods and in small doses. Ativan is usually taken 2-3 times per day, for no longer than 4 months.

Ativan and euphoria

It’s unlikely that you can get you high on Ativan if you’re taking it for legitimate medical reasons in normal amounts. However, Ativan can be abused to cause a euphoric high, by taking in larger doses than prescribed, methods other than prescribed, or more frequently than prescribed. Ativan can intoxication-like side effects, including dizziness and drowsiness but can also cause adverse side effects, especially if you mix Ativan with alcohol or narcotics.

Ready for help?
Call us today. You don’t need to face addiction on your own.
1-888-882-1456

Ativan and central nervous system effects

Ativan is a central nervous system depressant. It works by slowing certain kinds of activity in the brain. Specifically, Ativan enhances the effects of gamma-aminobutyric acid, a natural, calming substance in the brain. Ativan can, for this reason, have a sedative or tranquilizing effect.

Mixing Ativan with other substances

Ativan is most dangerous when mixed with other central nervous system depressants, such as narcotics or alcohol. These drugs heighten the effect of Ativan and can lead to easier overdose. When mixed with these substances, benzodiazepines can cause trouble breathing or loss of consciousness. Some people enjoy getting high on Ativan and other CNS depressants at the same time because it more easily gives them the effects they’re interested in, but this can be potentially deadly.

Can you get addicted to Ativan?

You can absolutely get addicted to Ativan.

Ativan is a benzodiazepine; benzodiazepines are some of the most addictive prescription medications on the market. Over time, even normal users will develop a tolerance Ativan, needing to take larger doses in order to treat their symptoms. In Ativan addicts, this tolerance can become dangerous and increase the likelihood of adverse effects, such as difficulty breathing or irregular heartbeat. Ativan addiction also causes withdrawal symptoms and compulsive, drug-seeking behavior.  Ativan versus Xanax is less likely to induce drug abuse, but Ativan remains moderately high on the  drug addiction potential index.

Don’t let your loved one suffer.
Addiction responds to treatment. Call us to get started.
1-888-882-1456

Am I addicted to Ativan?

Do you take Ativan in larger doses than prescribed, more frequently than prescribed or without a prescription? Do you snort or smoke Ativan (or inject it)? Do you need to take Ativan regularly to avoid withdrawals? Do you find you need to take larger and larger doses to get high on Ativan? If so, you’re probably addicted.

Help for Ativan abuse

The good news is that you’re not alone. Benzodiazepine addiction is very common, and there are resources out there to help you. Never stop taking Ativan abruptly – this can be dangerous, potentially causing seizures. Start by talking to your doctor, who will be able to help you taper your dosage until you can safely stop taking Ativan without withdrawals. Ask about local support groups or therapists who treat Ativan addiction.

Questions about rehab?
Get confidential help day or night.
  • Access to top treatment centers
  • Compassionate guidance
  • Financial assistance options

Getting high on Ativan questions

Do you still have questions about getting high on Ativan? Please ask them here. We are happy to try to answer all legitimate questions with a personal and prompt response.

Resources: The American Society of Health-System Pharmacists drug info on Lorazepam
Drug Enforcement Administration: Benzodiazepines
PubMed Central: Lorazepam withdrawal seizures http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1601300/
About the author
Lee Weber is a published author, medical writer, and woman in long-term recovery from addiction. Her latest book, The Definitive Guide to Addiction Interventions is set to reach university bookstores in early 2019.

11 Comments

Leave a Reply to Ivana @ Addiction Blog Cancel reply

Your email address will not be published. Required fields are marked *

I have read and agree to the conditions outlined in the Terms of Use and Privacy Policy.

  1. I have never taken more than 1mg ativan at a time. When i am recovering from a bad seizure ( average every 3-5+ months) i would take 2 a day 1 morning 1 night. When i felt better ive never had an issue going back to 1mg a night. my doctor prescribed them for my postictal seizure symptoms but nobody warned me how dangerous they can be. I found they helped me sleep and started taking 1mg every night. I never realized just how addicted my body has become to this until 2 days ago when i could not refill it. For the last 3 weeks i had been tapering off and taking just 3/4 mg and was having no issues. Now for 4 days i am going cold turkey and it already getting some scary thoughts in my head tempting to just end my life to end this before it gets any worse.

    1. Hi Tom. Depression and suicide thoughts are common withdrawal symptoms. If you’re in in suicidal crisis please call The National Suicide Prevention Lifeline (1-800-273-TALK [8255]). However, if you want to quit your addiction forever the best way to get off a drug is under medical supervision. In rehab, you will be constantly monitored and given the all the necessary support. Stay strong and call us to discuss your treatment options.

  2. Tell the Canadian government to stop letting the immigrants in because welfare losers aren’t given any help and welfare losers are forced to live on less than 725$ per month when I want to die instead with the new law of doctor assisted suicide but instead they torture us and give us pharmachemicals like ativan to abuse and sometimes sell. Pharmachemical companies are to blame for addiction and the government is to blame for allowing immigrants to take my job. Ativan gets me high so I can stop crying from being depressed for over 40 years. Death would be better since I am an ugly loser and even my psychiatrist says you can’t fix ugly so why torture ugly people. Because you are all sick fuckers that think pharmachemicals make people think they are happy but you are still ugly so life doesn’t change. Kill the ugly losers and people won’t need pharmachemicals.

    1. Hi Lynn. I suggest that you consult with your doctor to help you create an individualized tapering schedule.

  3. As a user of ativavin workin a 7 day per week high pressure high anxiety job.. Having anxiety issues my self.. Sometimes lorazapam is Gods gift to us.. 24hr Ativan XR might be better. But some people were not built to face this world alone.. I take 1mg 4x daily.. And as a controls engineer… I struggle so hard without.. People problems bull crap allllllllllllllll the time.. Red button green green button yellow. .. Dont knock anyone till their shoes are on your feet.. Addict doest always mean addict.. Sometimes he just needs to see a better way.

    Alcohol yes… There are drugs beside ativan that work the same gotta get rid if alchy.. Will lead to ativan misuse

  4. Hi Casey. She might experience some withdrawal symptoms, but nowhere as severe as those a chronic or a long term user would get. But, my most sincere advise is to first see a doctor if you don’t want her on any meds anymore, so even the mildest possibility or risk can be avoided.

  5. My daughter has been taking lorazepam , Xanax and adevan for a few weeks. She was prescribed the lowest dose but takes more than prescribed. She is 21. If only taken for 2 weeks could she go through withdraws if she stops taking it?

I am ready to call
i Who Answers?